FDA Warns of Adverse Events with Compounded Products Containing Triamcinolone-Moxifloxacin by Guardian Pharmacy Services

PUBLISHED: Jun 15, 2018
Relevant to: Ambulatory Care, Critical Access Hospitals, Hospitals, Medical Office, Pharmacy

The U.S. Food and Drug Administration has announced that they are aware of at least 43 patients with reported adverse events after receiving eye injections of Guardian’s Pharmacy Services compounded triamcinolone-moxifloxacin product during cataract surgery. The patients reportedly experienced various symptoms, including vision impairment, poor night vision, loss of color perception, and significant reductions in best-corrected visual acuity and visual fields.

The FDA has identified multiple substances in Guardian’s product, including poloxamer 407 and poloxamer 407 degradants. FDA prepared in-house samples of Guardian’s product and found that autoclaving and sonication caused the poloxamer 407 to degrade. The amount of poloxamer 407 in Guardian’s product (12%, g/100 mL) is much greater than the maximum amount of poloxamers in FDA-approved ophthalmic products for topical administration (0.1-0.2%, g/100 mL), and the safety profile of drug products intended for intravitreal injection containing poloxamer 407 is unknown.

Compounding pharmacies should determine, based on the route of administration and the organ or tissue involved, whether the excipients are safe in the amount that will be present in the administered dose. One way to accomplish this is to use an excipient in an amount where scientific data support its safety, such as data supporting FDA approval of a comparable drug product with a similar concentration of the excipient.

Compounding pharmacies also should consider whether the compounding process will generate degradants of such ingredients. Because compounded products are not evaluated by FDA for safety, effectiveness, or quality, health professionals should consult the compounding pharmacy about the safety information related to the excipients in the compounded products they plan to inject into their patients.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

Want to read the full alert and receive alert emails?

Browse Additional Alerts